A possible explanation for the bone loss that may occur following long-term use of a medicine widely used to treat epilepsy, bipolar disorder, and other conditions is being reported by scientists.
The drug, valproate, appears to reduce the formation of two key proteins important for bone strength, they said. Their study, which offers a solution to a long-standing mystery, appears in ACS' monthly Journal of Proteome Research.
Glenn Morris and colleagues point out that use of valproate, first introduced more than 40 years ago for the prevention of seizures in patients with epilepsy, has expanded. Valproate now is prescribed for mood disorders, migraine headache, and spinal muscular atrophy (SMA), a rare genetic disease that causes loss of muscle control and movement. Many SMA patients develop weak bones as a result of the disease itself, making further bone loss from valproate especially undesirable. Doctors have known about the bone-loss side effect, but until now, there has been no molecular explanation.